Steroid shot wearing off after week?

Options

I had my first ever steroid shot last Tuesday in my knee, the first few days I felt so much better. I could straighten my leg and even went out around shops on foot for a couple hours. (I was using a wheelchair for anything over 5 mins before the shot). After a week I’ve started feeling swollen and sore in spots again although not as bad yet, and my knee is going back into its bent position. I’m really worried it’s already wearing off and I was so excited to have a chance at being better. I have no idea what I was actually injected with I wasn’t told. I’d really like to know others experience with steroid injections, is this normal or has something gone wrong. My doctors have always been very dismissive, I should’ve had treatment a lot sooner imo :(

Comments

  • Trish9556
    Trish9556 Member Posts: 609
    Options

    Hi @samozoa

    I have always been advised to take it easy for a couple of weeks after any joint injections.

    It may be that you've done too much too soon as we are all tempted to do after getting relief from the pain?

    Rest up for as much as you can for the next week/10 days and see how it goes. If it doesn't get any better, go back yo your GP or physio, whoever did the injection and see what they say.

    Trish

  • frogmorton
    frogmorton Member Posts: 29,640
    Options

    Not everyone gets long term benefits from steroid injections. Hopefully you were advised to rest the area (I always thought this was to keep the medication where it's needed for as long as possible, but that is probably wrong!) for 24-48 hours as NHS recommends?

    Definitely agree with Trish that you should get back to whoever did your injection and discuss.

    Best of luck

    Toni x

  • swimmer60
    swimmer60 Member Posts: 202
    Options

    @samozoa

    I think the effectiveness of the injection depends on how far gone your cartlidge is. My hip was shot and I'm afraid the relief from the injection lasted all of two ticks.

  • jonr
    jonr Member Posts: 411
    Options

    Hi @samozoa, @swimmer60 is spot on.

    The 1st injection to my knees lasted about a month, the second actually caused more pain. It was explained to me by my consultant that as I had no cartilage left in either knee that injections would not only be ineffective but could make my symptoms worse. If you are finding your leg is tightening up again I'd recommend hamstring stretches and a deep tissue massaging gun which I rub up and down the backs of my legs. If it hurts, try a hot shower first or a wheatbag/hot water bottle. I obviously don't know what exercise you're doing but I use an exercise bike with the saddle set pretty high so my legs are fully extended on the down stroke. Doing this regularly has not only kept everything supple but has improved the strength of the muscles around my knees and is keeping me fit in mind and body.

    Hope this helps,

    Jon

  • Splodge
    Splodge Member Posts: 14
    Options

    Jon is right in that we need to exercise (not straight after a steroid jab!) our limbs as much as possible. The rheumatologists only give us pills and jabs so we must do the rest ourselves. I have started to realise that some people don't understand this. We can only do so much - but maybe the ethos should be 'slightly outside the comfort zone each time'? My hands are rarely still. I'm always squeezing stress balls and exercising the fingers and wrists.

  • Splodge
    Splodge Member Posts: 14
    Options

    Don't beat yourself up, Samazoa. I bet most of us have had a delay caused either by health services or, inadvertently, by ourselves!

  • Poppyjane
    Poppyjane Moderator Posts: 788
    Options

    Hi @samozoa , a belated welcome to the online community,

    I see our marvellous members have already been helpful with their support and advice, that is what we are all about - to offer support to each other. As you can see steroid injections work better for some than others so give yourself time to adjust and take care not to overdo it.

    I attach some V A information which I hope you will find useful

    https://www.versusarthritis.org/news/2021/october/new-stretching-videos-to-help-keep-moving-and-manage-your-arthritis/

    There is a specific set of exercises for knees , but all the exercises are worth trying to benefit your joints and muscles.

    Do take time to look round the community, especially the Young persons section, we look forward to hearing from you again soon.

    Best wishes

    Poppyjane

    If it would be helpful to talk to someone ring the Helpline 0800 5200 520

    Monday - Friday 9.00a.m. - 6.00p.m.

  • samozoa
    samozoa Member Posts: 7
    Options

    We did ask right after how long I should be resting for and they told me not to, I thought it was odd as everything online was saying at least 24 hours. I’m a bit less sore in the mornings, the rest overnight seems to help but during the day it gets gradually worse again. I’ve no idea when I’ll be seeing my consultant again, I was just told I’ll hear from him at some point

  • jonr
    jonr Member Posts: 411
    Options

    Taking it easy for 48 hours is generally good advice after injections, it gives the medication a chance to penetrate properly and take effect. Treating inflammation with ice cold compresses and stiffness with heat could help with on the spot relief if symptoms worsen during the day. I turn to a TENS machine too, usually if I'm in the midst of a flare-up but otherwise I find the more active I am, the better it is and never do my daily physio without a walk around the house first to help warm my muscles up.